Alert archive / Oregon / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Medford, OR

July 19, 2023Coos County, Curry County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jul 19, 2023, 12:23 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Jul 20, 2023, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 12:23 PM PDT (19:23 UTC)
In effect from
Jul 20, 2023, 1:00 PM PDT
Expired
Jul 20, 2023, 9:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS86 KMFR 191923
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1223 PM PDT Wed Jul 19 2023

ORZ619-200400-
/O.UPG.KMFR.FW.A.0004.230720T2000Z-230721T0400Z/
/O.NEW.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/
/O.CON.KMFR.FW.W.0003.230719T2000Z-230720T0400Z/
Western Siskiyou National Forest-
1223 PM PDT Wed Jul 19 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR 
HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 1 PM to 9 PM PDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions
  could lead to plume-dominated fire growth with a pyrocumulus
  this afternoon and evening and again Thursday afternoon and 
  evening.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
3 follow-up statements
046 
WWUS86 KMFR 200338
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
838 PM PDT Wed Jul 19 2023

ORZ619-201545-
/O.EXP.KMFR.FW.W.0003.000000T0000Z-230720T0400Z/
/O.CON.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/
Western Siskiyou National Forest-
838 PM PDT Wed Jul 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT
THURSDAY FOR UNSTABLE AND DRY CONDITIONS WITH EXISTING FIRE FOR 
FIRE WEATHER ZONE 619...


* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* HAIENS...6.

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions in
  the middle troposphere could lead to plume-dominated fire 
  growth with a pyrocumulus Thursday afternoon and evening.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
427 
WWUS86 KMFR 201054
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
354 AM PDT Thu Jul 20 2023


ORZ619-202300-
/O.CON.KMFR.FW.W.0004.230720T2000Z-230721T0400Z/
Western Siskiyou National Forest-
354 AM PDT Thu Jul 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR HAINES 6 WITH EXISTING FIRE FOR THE FLAT
FIRE IN FIRE WEATHER ZONE 619...

* AFFECTED AREA...In ORZ619, specifically for the Flat fire.

* HAINES...6 (or high).

* WIND...North winds 10 to 15 mph.

* HUMIDITY...Min humidity 15-25 percent.

* ADDITIONAL DETAILS...Hot, dry, windy, and unstable conditions
  in the middle troposphere could lead to plume-dominated fire 
  growth with a pyrocumulus Thursday afternoon and evening.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
435 
WWUS86 KMFR 210349
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
849 PM PDT Thu Jul 20 2023

ORZ619-210500-
/O.EXP.KMFR.FW.W.0004.000000T0000Z-230721T0400Z/
Western Siskiyou National Forest-
849 PM PDT Thu Jul 20 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 619...

With sunset, the conditions creating the Haines 6 will fade and we
are allowing the warning to end. 

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:11 AM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 9:11 AM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
911 AM PDT Wed Jul 19 2023

.DISCUSSION...

No updates to the forecast this morning as smoke from the Flat
Fire continues to cover sections of coast with some haze building
in elsewhere as well. Temperatures remain warmer than normal for
this time of year with high temperatures pushing towards 100 in
the valleys later this afternoon. The smoke could become more of
an issue elsewhere if the fire begins to burn more than it has in
recent days. The overall flow should keep the smoke mostly over
the coast later this afternoon.

-Smith

&&

.AVIATION...19/12Z TAFs...VFR ceilings will prevail for most
areas. Smoke will have a large impact on visibility around the
Flat fire in Curry County, and it could be thick enough to produce
ceilings. Eventually the smoke will settle in parts of Josephine
County including the Chetco River Drainage and Illinois Valley,
reducing visibilities down to 1 mile at times. Some locations
could see 1/4 mile visibility near the fire.

Marine stratus has brought IFR conditions to North Bend tonight, and
this has spread into Coos County and along the Curry County
coastline. Wind speeds along the coast have remained slightly
elevated overnight. Confidence is currently low as to the exact
timing of the marine layer erosion near the coast. If future
guidance shows improvement, the TAFs will be updated to reflect the
evolution.

-Danny/Hermansen

&&

.MARINE...Updated 800 AM PDT Wednesday, July 19, 2023...North winds
will keep conditions hazardous to small crafts through the remainder
of today.  Winds will weaken a bit and push the hazard south of Cape
Blanco later this evening into tonight.  Wind driven seas and brisk
winds will keep conditions hazardous to small crafts south of Cape
Blanco through the week.

-Smith

&&

.FIRE WEATHER...Updated 400 AM PDT Wednesday, July 19, 2023...The
forecast will be for hot, dry, and windy conditions across much
of the area through the weekend. These winds and dry humidities
will be most concentrated over the Coast Range tonight, and
Wednesday with east winds. Guidance is showing good chances for
moderate to locally poor recoveries in these areas.

Meanwhile, unstable conditions are expected today with Haines 6
across areas west of the Cascades including the coast range. A
Red Flag Warning is in effect for the Flat fire for HAINES 6
conditions this afternoon into the evening. Similar conditions are
expected on Thursday and a watch remains in effect on Thursday.
Please see the RFWMFR for more details.

Meanwhile, the general dry and breezy winds will lead to a minor
risk for elevated fire weather conditions east of the Cascades, but
winds are expected to remain below criteria. This pattern of hot,
dry, breezy, and unstable will continue through the week.

-Schaaf/Sven

&&

.PREV DISCUSSION.../Issued 413 AM PDT Wed Jul 19 2023/

Satellite imagery is showing some marine stratus across most of
Coos, coastal Douglas, and far southern coastal Curry Counties.
Meanwhile, areas of smoke continue to impact areas of Curry County
south and southeast of the Flat fire. Cloud-free skies are being
observed elsewhere.

Despite the mainly good air quality reports at 3:30 AM this
morning, the smoke will continue to affect southern Curry and
western Josephine Counties today. The smoke will likely diminish
air quality likely in the afternoon once again today. An air
pollution advisory remains in effect until 11 pm tonight for these
areas. Please see the AQAMFR for more details.

Southern Oregon and northern California will remain juxtaposed
between the ridge in the four-corners part of the US and a trough
that will approach the Alaska Panhandle by the late work-week.
This means that the weak thermal trough will only be able to build
as far as the Rogue-Umpqua divide today and Thursday. This thermal
trough will push further inland and areas east of the Cascades
will join in on the heat as well. Overall, this pattern will lead
to continued hot, dry, and breezy conditions for the next several
days.

By Sunday, a few ensemble members are trying to show monsoonal
moisture moving into the area from the south. But the vast
majority of them are maintaining some of the deep southwest flow.
For now, am keeping precipitation out of the forecast in the
long-term forecast; but will need to continue monitoring for the
presence of thunderstorms. Still the forecast holds onto the
general persistence mentioned above for now. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
     evening for ORZ619.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ619.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 8 PM PDT this
     evening for PZZ350-370.

     Small Craft Advisory until 5 AM PDT Saturday for PZZ356-376.

&&

Nearby

Red Flag Warnings in Oregon, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.